Colorado, 2017High Wind in Colorado, February 9 to 10, 2017
February 9 to 10, 2017 · NWS BOU · 3 events in 3 counties and zones
Hurricane force winds toppled trees and knocked over several semis in and near the Front Range Mountains and Foothills. The Colorado Department of Transportation shut down Interstate 70 in both directions for a short time late between Beaver Brook and Silverthorne.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Hurricane force winds toppled trees and knocked over several semis in and near the Front Range Mountains and Foothills. The Colorado Department of Transportation shut down Interstate 70 in both directions for a short time late between Beaver Brook and Silverthorne. Several trucks had been blown over and some cars received shattered windshields. High-profile vehicles and semi-trucks were barred from that area of the interstate until the wind weakened. Two trucks also rolled over on I-70 in Georgetown. The wind toppled dozens of trees near Estes Park and Glen Haven. In Glen Haven, two sheds and several decks were damaged by fallen trees. Downed power lines caused scattered electrical outages in Boulder and Larimer Counties. Nearly four thousand residents in Boulder County were left without power. The temperature in Denver reached 80 degrees. It was the first 80 degree temperature recorded in the month of February and established the all-time record for the month. The high wind and extremely warm temperatures helped to spread three grassfires in Boulder and Larimer Counties; no homes were damaged or lost. Intense wind gusts on the 10th caused power outages and damage to trees, fences and power lines across Boulder County. Blowing dirt reduced visibilities to a quarter-of-a-mile at times. A strong burst of wind uprooted trees, and knocked down an entire row of power poles and lines near Main Street and Pike Road in Longmont. The downed lines damaged a vehicle at one residence. Another resident had to be rescued when he was trapped in his car by downed electrical lines.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 9, 3:08 PM MST, 5 hours 52 minutes earlier.
Area forecast discussion, Feb 9, 3:08 PM MST, 5 hours 52 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
308 PM MST Thu Feb 9 2017
.SHORT TERM...(This evening through Friday)
Issued at 308 PM MST Thu Feb 9 2017
Warm temperatures have prevailed across the plains this afternoon
as upper ridging built over the state and a lee trough emerged at
the surface. Cloud cover and snow showers over the mountains have
been decreasing through the day. Further drying will occur
overnight. For Friday...strong flow aloft will become more
southwesterly through the day as moisture begins increasing in the
mountains. Model cross sections show very strong winds over
ridgetops by tomorrow afternoon, but the west-southwest wind
direction will not favor a widespread wind event. The Palmer
Divide should have the gustiest winds, up to 25 or 30 mph.
Temperatures are expected to be 5 to 10 degrees warmer than this
afternoon, into the mid 70s across the plains. The combination of
gusty winds, warm temperatures and low humidities will cause the
fire dangers to be elevated, mainly in Douglas and Lincoln
Counties. During the afternoon, the arrival of deeper moisture in
the mountains will lead to the onset of the next snow storm for
the mountains. However, freezing levels are going to be starting
out quite high, and mountain areas may see a little bit of rain
before changing over to snow. Plains locations will remain dry and
warm through the afternoon.
.LONG TERM...(Friday night through Thursday)
Issued at 308 PM MST Thu Feb 9 2017
A trough of low pressure just off the west coast of CA will
increase SW flow over the Great Basin for the weekend. Moisture
will increase across the high country and western portions of the
state late Friday bringing precipitation to the mountains as early
as Friday night and continuing through Saturday night.
Temperatures at 700 mb show a rain and snow mix early Saturday
before cooler air moves in by Saturday late afternoon and continue
into the evening hours. At this time amounts are borderline for
any hilites but will need to assess any changes over the next 24
hours. For the plains an inverted trough will help to keep any
precipitation out until a cold frontal push from the North in the
afternoon on Saturday. This frontal push will bring moisture and
lower temperatures by late Saturday. Snow will become likely over
the central plains by early Sunday. Precipitation will start as
rain or a rain and snow mix before turning to snow by early
Sunday. Snow ratios will be high given the temperature profile so
dense snow is possible with lower snow amounts...especially after
a warmer then average week previous. Temperatures will be upwards
of 20 degrees cooler Friday into Saturday with the cold front.
Highs are expected to be in the 50s for Saturday and 40s on
Sunday. Overnight lows on Saturday will to drop below freezing so
any wet rain/snow accumulation on roads and sidewalks will freeze
overnight.
By Sunday evening drying behind the front with increasing
subsidence will help to clear out conditions quickly. This will be
the start of a short dry period with increasing pressure from an
upper level ridge. Temperatures for Monday through Wednesday will
stay in the 50s with lower 60s possible by Wednesday under partly
cloudy skies. Toward the end of the week models differ on a small
disturbance in the flow that could bring some precipitation so
have kept chances low and isolated to the mountains at this time.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 308 PM MST Thu Feb 9 2017
Gusty west to southwest winds at times will be the primary
aviation concern through the next 24 hours. Gusts ranging from 20
to 30 knots at times will be possible. KBJC will see the most
gusts this evening and KAPA may see a bit more gusty winds
tomorrow as the flow pattern aloft will be transitioning to
southwesterly. Ceilings and visibilities will remain unlimited.
&&
.FIRE WEATHER...
Issued at 308 PM MST Thu Feb 9 2017
Temperatures climbing to the upper 60s to mid 70s will drive down
humidity levels to 15 to 20 percent. Gusty southwest winds are
also expected to develop across the Palmer Divide region at speeds
up to 20 to 30 mph. Marginal Red Flag conditions are forecast for
a couple hours tomorrow afternoon. Fuels in their dormant state
are also dry and cured, ready to burn if a fire gets started. Will
issue a Fire Weather Watch for now. If later forecasts indicate
stronger winds tomorrow afternoon, then a Red Flag Warning may be
necessary.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Friday morning through Friday afternoon
for COZ241-246-247.
&&
SHORT TERM...Dankers
LONG TERM...Bowen
AVIATION...Dankers
FIRE WEATHER...Dankers
Hazardous weather outlook, Feb 9, 10:57 AM MST, 10 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1057 AM MST Thu Feb 9 2017
COZ030>051-101800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1057 AM MST Thu Feb 9 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
Gusty and erratic chinook winds in the 30 to 45 mph range can be
expected today in and near the foothills. Areas above timberline
will also continue experiencing gusty west winds in the 40 to 50
mph range. Otherwise it will be dry and warmer day with afternoon
temperatures up to 25 degrees warmer than average for the date.
The unseasonably warm temperatures and low humidity will combine
with gusty south winds at times to raise the wildland fire danger
on the plains, particularly over the Palmer Divide.
Tonight...west winds are expected to strengthen in the mountains
and along the east slopes of the Front Range. Above timberline,
wind gusts could approach 80 mph after midnight, which will
produce considerable blowing and drifting snow.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
Expect strong and gusty winds over the high mountain passes on
Friday with speeds up to 70 mph possible. Across lower elevations,
temperatures will be warmer with record high temperatures
possible with highs in the mid 70s. The abnormally warm
temperatures, coupled with gusty southwest winds and lower
relative humidity will elevate the wildland fire danger on the
plains; particularly across Elbert and Lincoln counties Friday
afternoon.
Over the weekend...expect a return to cooler temperatures, with
rain and snow likely in the mountains and high valleys Friday
night and Saturday, and then rain and some snow possible over the
entire outlook area behind a cold front Saturday night. It should
then dry out from north to south on Sunday, but remain cool. It
will remain dry early next week with temperatures warming to above
average beneath a ridge of high pressure.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be required today or tonight.
High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet
- When
- February 9, 9:00 PM MST to February 10, 12:00 PM MST
- Where
- S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
- Measured
- 90 kt (104 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 39.726, -105.675 (the zone’s center; the record gives no point)
High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- February 10, 1:24 AM MST to 2:24 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Measured
- 86 kt (99 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- February 10, 1:24 AM MST to 2:24 PM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
High winds uprooted trees and downed power lines. A tree fell on a parked vehicle. Downed electrical lines trapped a motorist in his vehicle until help arrived.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Rain in Washington, February 9, 2017$33 million · 1 event
- Avalanche in Idaho, February 9, 20171 death · 1 event
- Tornadoes in Georgia, February 9, 20177 injured · EF2 · 2 events
- Flooding in Wyoming, February 9 to 11, 2017$120,000 · 4 events
- Lake-Effect Snow in New York, February 9 to 10, 2017$50,000 · 3 events
- Flash Flooding and Debris Flows in California, February 9, 201750 kt wind · 31 events
- Blizzard and Winter Storm in New York, February 9, 201724 events
- Winter Storm in Massachusetts, February 9, 201721 events
- Winter Storm and High Wind in New Jersey, February 9, 201752 kt wind · 19 events
- Heavy Snow and Winter Weather in New York, February 9, 201718 events
- Blizzard and Winter Storm in Connecticut, February 9, 201715 events
- Flash Flooding and Debris Flows in California, February 9 to 11, 2017$5,000 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669421, 669424, 671850.